South Dakota, 2014Flash Flood in South Dakota, August 5, 2014
August 5, 2014 · NWS UNR · 1 event in 1 county or zone
An upper level storm system brought monsoonal moisture over the northern high Plains, which combined with humid low-level southeasterly flow to produce heavy rain over portions of South Dakota. Flash flooding occurred in Rapid City and Rapid Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system brought monsoonal moisture over the northern high Plains, which combined with humid low-level southeasterly flow to produce heavy rain over portions of South Dakota. Flash flooding occurred in Rapid City and Rapid Valley. As much as 4.45 inches of rain was reported, with most of the rain falling within two hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:49 PM MST, 56 minutes earlier.
Area forecast discussion, Aug 5, 4:49 PM MST, 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT TUE AUG 5 2014
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 250 PM MDT TUE AUG 5 2014
CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWESTERN
NEB...WITH FRONTAL BOUNDARY JUST TO THE SOUTH AND WEST OF THE
FORECAST AREA. UPPER LEVEL ANALYSIS SHOWS WEAKENING RIDGE OVER THE
PLAINS WITH SOUTHWEST FLOW OVER THE ROCKIES INTO THE HIGH PLAINS.
REGIONAL RADARS SHOW SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED EARLY THIS AFTERNOON ACROSS EASTERN WY AND THE BLACK
HILLS. STORMS ARE MOVING AT A REASONABLE SPEED RIGHT NOW...BUT
SOME OF THE ACTIVITY OVER THE NORTHERN BLACK HILLS IS REGENERATING
OVER THE SAME AREAS. TEMPS AT 20Z ARE IN THE UPPER 60S AND 70S
ACROSS THE AREA WITH EAST TO SOUTHEAST WINDS.
UNSETTLED WEATHER WILL CONTINUE INTO TONIGHT AS WEAK UPPER LEVEL
ENERGY PASSES THROUGH THE REGION WITH ABUNDANT MOISTURE IN PLACE
OVER THE AREA. THE THREAT FOR ANY STRONG TO POSSIBLY SEVERE STORMS
SHOULD MOSTLY BE LIMITED TO SOUTHWESTERN SD LATE THIS AFTERNOON AND
EVENING. HAIL WOULD BE THE PRIMARY THREAT FROM ANY SEVERE STORMS.
THE MAIN CONCERN FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AS
PRECIPITABLE WATERS REMAIN NEAR OR ABOVE 150 PERCENT OF NORMAL
ACROSS A GOOD PORTION OF THE CWA...WITH THE HIGHEST VALUES TO THE
NORTH AND EAST OF THE BLACK HILLS. ACTIVITY SHOULD TAPER OFF IN
INTENSITY AND COVERAGE OVERNIGHT.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...AS UNSETTLED
SOUTHWEST FLOW REMAINS. STORMS ARE EXPECTED TO BE LESS NUMEROUS AND
NOT AS INTENSE AS DRIER AIR BUILDS IN AND PRECIPITABLE WATER VALUES
GRADUALLY LOWER FROM WEST TO EAST. TEMPERATURES WILL REMAIN ON THE
COOL SIDE...WITH HIGHS IN THE 70S AND LOWER 80S. ACTIVITY WILL
LINGER INTO WEDNESDAY NIGHT...GENERALLY TAPERING OFF AGAIN FROM WEST
TO EAST OVERNIGHT.
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 250 PM MDT TUE AUG 5 2014
ACTIVE SOUTHWEST FLOW WILL CONTINUE THROUGH THE WEEKEND BRINGING A
DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY
WILL HAVE A STRONG DIURNAL COMPONENT...SUPPORTING THE HIGHEST
CHANCES FOR PRECIP IN THE AFTERNOON/EVENING PERIODS... ESPECIALLY
OVER THE BLACK HILLS GIVEN OROGRAPHIC INFLUENCES. TEMPERATURES
WILL WARM THROUGH THE WEEK WITH HEIGHT RISES AND THERMAL RIDGING.
BY THE WEEKEND...THE MODELS BEGIN TO DIVERGE ON THE PATTERN THAT
WILL SET UP FOR NEXT WEEK. THE ECMWF AND A FEW OF THE GFS ENSEMBLE
MEMBERS REFORM THE WESTERN CONUS RIDGE PUTTING THE AREA IN A DRIER
WEST/NORTHWEST FLOW PATTERN BY THE END OF THE WEEKEND. HOWEVER THE
12Z RUN OF THE OPERATIONAL GFS AND A FEW OF THE OTHER GFS ENSEMBLE
MEMBERS ONLY REBUILD A WEAK RIDGE FOR THE WEEKEND WITH A TRANSITION
TO WEST/SOUTHWEST FLOW AGAIN BY EARLY NEXT WEEK. WITH THESE
DIFFERENCE JUST WENT WITH THE ALLBLEND/BCALLBLEND SOLUTION UNTIL
BETTER AGREEMENT CAN BE REACHED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 546 PM MDT TUE AUG 5 2014
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE HIGHER TERRAIN
OF THE BLACK HILLS AND NORTHEASTERN WYOMING THROUGH LATE THIS
EVENING. THESE STORMS ARE EXPECTED TO DECREASE IN INTENSITY DURING
THE NEXT SEVERAL HOURS....BUT SHOWERS WITH EMBEDDED THUNDER WILL
CONTINUE ACROSS A WIDESPREAD AREA FOR MOST OF THE OVERNIGHT HOURS.
MVFR CIGS AND IFR VSBY ARE POSSIBLE IN THE STRONGER STORMS. AFTER
04Z...MOIST UPSLOPE FLOW ACROSS WESTERN SOUTH DAKOTA WILL ALLOW
FOR STRATUS WITH MVFR/IFR CIGS TO DEVELOP TONIGHT OVER THE EASTERN
AND NORTHEASTERN SLOPE. IFR CIGS...WITH LCL LIFR CONDITIONS...WILL BE
POSSIBLE IN VICINITY OF BLACK HILLS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...26
LONG TERM...MLS
AVIATION...CARPENTER
Hazardous weather outlook, Aug 5, 1:56 AM MST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MDT TUE AUG 5 2014
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
256 AM MDT (356 AM CDT) TUE AUG 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS THE
AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE ARE DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA WEDNESDAY
THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 5, 12:36 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT TUE AUG 5 2014
SDZ024-028-072-052015-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
136 PM MDT TUE AUG 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 215 PM MDT...
AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 15 MILES NORTH OF HILL
CITY...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SILVER CITY...
NEMO...
PIEDMONT...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND
45...
&&
LAT...LON 4406 10372 4418 10376 4430 10341 4414 10334
4412 10338
TIME...MOT...LOC 1936Z 249DEG 18KT 4414 10362
BARBERSpecial weather statement, Aug 5, 2:51 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT TUE AUG 5 2014
WYZ055-058-052230-
SOUTHERN CAMPBELL WY-WESTON WY-
351 PM MDT TUE AUG 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
WESTON COUNTIES UNTIL 430 PM MDT...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF RENO JUNCTION...OR 21 MILES
NORTHEAST OF WRIGHT...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN CAMPBELL AND NORTHWESTERN
WESTON COUNTIES.
&&
LAT...LON 4412 10496 4391 10487 4384 10526 4402 10527
TIME...MOT...LOC 2151Z 249DEG 18KT 4396 10517
BARBER
Local storm report, Aug 5, 4:58 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 S NEMO 44.15N 103.50W
08/05/2014 E1.00 INCH LAWRENCE SD PUBLIC
&&
MELocal storm report, Aug 5, 4:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HEAVY RAIN 5 SE CHEYENNE CROSSING 44.25N 103.79W
08/05/2014 M2.00 INCH LAWRENCE SD PUBLIC
&&
MELocal storm report, Aug 5, 5:31 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 11 NW DOWNTOWN RAPID CI 44.19N 103.38W
08/05/2014 E2.50 INCH MEADE SD TRAINED SPOTTER
&&
MEFlash Flood, Pennington
- When
- August 5, 5:45 PM MST to 8:30 PM MST
- Where
- Pennington County, 4.06 mi NE of Johnson Siding to 2.3 mi S of Rapid City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.120, -103.370
Box Elder Creek flooded Nemo Road northwest of Rapid City. Four to six inches of water covered numerous streets in Rapid City with as much as two feet of water in some locations and several basements were flooded. Some locations under water included underpasses on Haines Avenue and Maple Street at Interstate 90 and East Boulevard at the railroad tracks, portions of the Rushmore Mall parking lot, Deadwood Avenue near Commerce Road, and intersections along Fifth Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 5, 20141 death · 1 event
- Flooding and Heavy Rain in Idaho, August 5 to 6, 2014$16 million · 3 events
- Hail and Damaging Winds in Missouri, August 5 to 10, 2014$1.0 million · 1 in hail · 5 events
- Flash Flood and Hail in Wyoming, August 5, 2014$200,000 · 1.5 in hail · 2 events
- Flash Flood in New York, August 5, 2014$50,000 · 1 event
- Flash Flooding and Hail in New York, August 5, 20141 in hail · 27 events
- Flash Flooding and Flood in Nevada, August 5, 2014$17,000 · 10 events
- Hail and Damaging Wind in New York, August 5, 2014$10,000 · 1.75 in hail · 12 events
- Damaging Wind in Massachusetts, August 5, 2014$15,000 · 1 event
- Drought in Texas, August 5 to 31, 20145 events
- Hail and Damaging Winds in Vermont, August 5, 2014$5,000 · 50 kt wind · 5 events
- Damaging Winds in Maine, August 5, 201450 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538153.